Welcome to the Shroomery Message Board! You are experiencing a small sample of what the site has to offer. Please login or register to post messages and view our exclusive members-only content. You'll gain access to additional forums, file attachments, board customizations, encrypted private messages, and much more!
WASHINGTON - The government is investigating 120 deaths among users of patches that emit the painkiller fentanyl and warned patients Friday to be sure to use the powerful narcotic properly to avoid accidental overdose.
The Food and Drug Administration is probing whether any of the deaths are related to inappropriate use of the painkiller or factors related to the product's quality.
At least some may have been accidental overdoses, and reports suggest patients or prescribers weren't aware of crucial safety information on the drug's label, said FDA's Dr. Robert Meyer. That prompted Friday's unusual public health advisory.
"Here are important warnings ? pay attention to them," Meyer said.
Among the warnings in patient information sheets issued Friday:
_Fentanyl patches can cause trouble breathing, which can be fatal. Get emergency help if you have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy, confused; or have other unusual symptoms. They can be signs that you were prescribed too high a dose or took too much.
_Fentanyl patches are only for round-the-clock pain that is moderate to severe and expected to last for weeks.
_The patches should not be your first narcotic painkiller; they're only for people whose bodies are used to morphine or related painkillers known as opioids.
_Do not use fentanyl patches if you have sudden or severe asthma, or a gastrointestinal problem called paralytic ileus.
_Store patches out of reach of children and dispose of them by sticking the adhesive sides together and flushing down the toilet, not in trash cans where children can find them.
Abuse of fentanyl patches is a recurring problem because they contain such a high concentration of the controlled substance. But Meyer said the current concern stems from legitimate patient use.
"The directions ... must be followed exactly to prevent death or other severe side effects from overdosing," the FDA warned in letters to doctors that also advise prescribing the lowest possible dose.
The patches were first approved under the brand name Duragesic in 1990, and a generic version hit the market in February. FDA has reports of death among users of both, Meyer said. It's not unusual to receive increased side-effect reports shortly after a new product reaches consumers, he said.
-------------------- "What is in us that turns a deaf ear to the cries of human suffering?"
"Belief is a beautiful armor
But makes for the heaviest sword"
- John Mayer
Making the noise "penicillin" is no substitute for actually taking penicillin.
"This country, with its institutions, belongs to the people who inhabit it. Whenever they shall grow weary of the existing government, they can exercise their constitutional right of amending it, or their revolutionary right to dismember or overthrow it." -Abraham Lincoln